Iowa, 2009

Hail in Iowa, May 31, 2009

May 31, 2009 · NWS DVN · 1 event in 1 county or zone

An isolated area of thunderstorms developed just south of Waterloo, IA during the late evening of May 31. One thunderstorm produced quarter-sized hail in Mount Auburn, IA around 10:53 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated area of thunderstorms developed just south of Waterloo, IA during the late evening of May 31. One thunderstorm produced quarter-sized hail in Mount Auburn, IA around 10:53 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:07 PM CST, 7 hours 46 minutes earlier.

Area forecast discussion, May 31, 2:07 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT SUN MAY 31 2009

.SYNOPSIS...
TOUGH TOUGH FORECAST TODAY...A COMPLICATED WEATHER PATTERN TO START
OUT WITH...AND THINGS STAY COMPLICATED FOR SOME TIME.  THIS
AFTERNOON WE HAVE A SURFACE RIDGE THAT HAS BEEN SLIDING OFF TO THE
EAST AWAY FROM THE FORECAST AREA TO OVER MICHIGAN...ALLOWING
SOUTHERLY FLOW TO DEVELOP OVER THE AREA.  THE DRIER AIR ALOFT AND
GOOD MIXING TODAY HAS KEPT OUR DEWPOINTS FROM RISING DESPITE THE
MOIST ADVECTING COMING IN FROM THE SOUTH.  GOOD DEWPOINTS OF 55 AND
UP HAVE BEEN POOLING ALONG A SURFACE BOUNDARY FROM SOUTHERN NEBRASKA
EAST TO JUST SOUTH OF KANSAS CITY...AND SOUTHEAST ACROSS MO TO
TENNESSEE.  SOME HIGHER DEWPOINTS ARE ALSO POOLING ACROSS THE
EASTERN HALF OF SOUTH DAKOTA...AHEAD OF A COLD FRONT DROPPING INTO
THAT AREA.  ..LE..

&&

.SHORT TERM...TONIGHT AND MONDAY...THE COMPLICATED WEATHER FORECAST
TONIGHT IS BEING DRIVEN BY THIS COLD FRONT...AND THE ASSOCIATED MID
LEVEL FEATURES AHEAD OF IT.  THIS EVENING...A GOOD WING OF WARM AIR
ADVECTION WILL MOVE ACROSS IOWA. THE MODELS DO NOT DEPICT ANY
PRECIPITATION WITH THIS AND THE LOW LEVEL MOISTURE IS NOT
FAVORABLE.  HOWEVER...THE MID LEVEL CONVERGENCE AND MOISTURE
CONVERGENCE IS SO STRONG THAT CANNOT HELP THINKING THAT WE MAY BE
ABLE TO SQUEEZE OUT SOME SHOWERS OR ISOLATED STORMS WHERE THIS IS
THE STRONGEST.  THIS IS MAINLY OVER THE FAR NORTHWEST CORNER OF THE
CWA...AND WOULD LIKELY BE JUST AHEAD OF THE MAIN MCS...HAVING FIRED
OVER SOUTHERN MINNESOTA/SOUTHEAST SOUTH DAKOTA WILL PROPAGATE OUR
DIRECTION.  THIS IS ALSO JUST AHEAD OF THE SURFACE BOUNDARY...AN
HOPEFULLY IT WILL FINALLY PUSH SOME DECENT DEWPOINTS INTO HERE AHEAD
OF IT.  THE 0-6KM SHEAR...MUCAPE VALUES...AND MID LEVEL LAPSE RATES
DO SUPPORT THE POTENTIAL FOR SEVERE STORMS AS DEPICTED IN THE SPC
DAY 1 OUTLOOK.  MUCH DEPENDS ON BEING ABLE TO DRAG SOME MOISTURE IN
HERE.  MODELS ARE OVERDOING THE LOW LEVEL MOISTURE THIS
AFTERNOON...AND BETWEEN THAT LOW LEVEL DRY AIR...SOME MID LEVEL WARM
AIR SERVING AS A CAP...HAVE MORE THAN A FEW DOUBTS.  MODELS ARE
ALREADY TRYING TO DEPICT US WITH LOW TO MID 40S DEWPOINTS AS OF
18Z...AND MOST LOCATIONS ARE STILL IN THE UPPER 30S TO LOW
40S...DESPITE THE STRONG SURFACE ADVECTION.  MONDAY THIS FRONT DROPS
DOWN ACROSS THE AREA...AND WE SHOULD HAVE AT LEAST SCATTERED
LINGERING SHOWERS ALONG THE BOUNDARY IN THE MORNING...BUT DUE TO THE
DRY AIR HAVE GONE WITH ONLY CHANCE POPS.  MONDAY AFTERNOON SHOULD
MANAGE TO DEVELOP MORE SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY
AS DIURNAL HEATING AND CONVERGENCE ALONG THE 850MB BOUNDARY SHOULD
MANAGE TO INCREASE ACTIVITY THERE AGAIN.  ..LE..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
WILL RELY HEAVILY ON THE ECMWF MODEL WHICH HAS SHOWN THE BEST
CONSISTENCY AND HAS FEWER CONVECTIVE FEEDBACK ISSUES. STALLED
FRONTAL BOUNDARY TO BE OVER THE DVN CWA MONDAY NIGHT AND TUESDAY
WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. WILL HAVE LIKELY POPS
FOR MOST OF THE CWA. PRECIPITABLE WATERS OF OVER 1.5 INCHES SHOULD
SUPPORT LOCALLY HEAVY RAINFALL. WILL NEED TO MONITOR EVENT FOR
TRAINING THUNDERSTORMS WHICH WOULD INCREASE THE THREAT FOR FLASH
FLOODING. AS OF NOW IT LOOKS LIKE A GENERAL 1 TO 2 INCH RAINFALL
WITH ISOLATED HIGHER AMOUNTS. AS WE GET DEEPER INTO THE NW FLOW AND
CANADIAN HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST...FRONT WILL
GET SHOVED WELL TO THE SOUTHEAST OF THE REGION BY WEDNESDAY MORNING.
THEREFORE WILL GRADUALLY END THE RAIN FROM NW TO SE ACROSS THE CWA
TUESDAY NIGHT.

WEDNESDAY AND THURSDAY...CANADIAN HIGH PRESSURE WILL BRING
ANOTHER PERIOD OF BELOW NORMAL TEMPS AND LOW DEWPOINTS. GRIDS WILL
INDICATE MAX TEMPS IN THE UPPER 60S TO MID 70S WITH LOWS IN THE MID
40S TO MID 50S. HOWEVER THERE IS THE POTENTIAL FOR EVEN LOWER
DEWPOINTS THAN INDICATED WHICH MAY ALLOW FOR LOWER MIN TEMPS THAN
FORECAST. THIS HAS BEEN THE CASE RECENTLY SO WILL WATCH TRENDS.

FRIDAY THROUGH SUNDAY...PERSISTENT COLD AIR IN CANADA WITH DEEP
VORTEX PROGGED TO DIVE UNUSUALLY FAR SOUTHWARD FOR JUNE STANDARDS.
850 MB TEMPS AS LOW AS -6C PROGGED TO KINL AT 12Z FRI. COLD FRONT
EXPECTED TO MOVE INTO THE REGION FRIDAY BUT MOISTURE SHOULD BE
LIMITED. FOR NOW WILL CONTINUE WITH DRY FORECAST BUT A COUPLE OF
SHOWERS MAY ACCOMPANY THE FRONT. IN THE MEANTIME HOT DOME BUILDS
ACROSS THE SOUTHERN PLAINS WITH 850 MB TEMPS OF +30C IN THE TX
PANHANDLE. THIS SETS UP A TREMENDOUS BAROCLINIC ZONE ACROSS THE
MIDWEST WITH FRONTAL BOUNDARY SETTING UP OVER THE DVN CWA. NEXT
SIGNIFICANT ROUND OF THUNDERSTORMS WITH HEAVY RAIN EXPECTED OVER THE
WEEKEND. SEVERE WEATHER POTENTIAL WILL EXIST AS STRONG MID LEVEL
WESTERLY WINDS OF 50+ KNOTS SHOWN ON THE ECMWF MODEL.

WEEK OF JUNE 8-14...PERSISTENT NW FLOW SHOULD KEEP JET STREAM
DISPLACED FARTHER SOUTH THAN USUAL. OUR REGION WILL CONTINUE TO
HAVE BELOW TO WELL BELOW NORMAL TEMPS...AS A SERIES OF STRONG COLD
FRONTS BARREL ACROSS THE REGION.

..HAASE..

&&

.AVIATION...
DESPITE THE COMPLICATED FORECAST...EXPECT MAINLY VFR CONDITIONS
UNTIL LATE THIS EVENING WHEN THE SHOWERS AND THUNDERSTORMS COME IN.
THEN...DUE TO THE DRY LOW LEVEL AIR EXPECT NO WORSE THAN MVFR
CONDITIONS IN THE SHOWERS AND THUNDERSTORMS THAT WILL MOVE ACROSS
THE AREA BETWEEN 04Z AND POSSIBLY 15Z MONDAY MORNING...AFFECTING
KDBQ AND KCID MORE FREQUENTLY THAN KMLI OR KBRL.  WINDS WILL BE
SOUTH TO SOUTHEAST THROUGH LATE EVENING...DIMINISHING IN SPEED AFTER
SUNSET.  WINDS WILL BECOME LIGHT AND VARIABLE OUTSIDE OF TSTMS
THROUGH THE REMAINDER OF THE PERIOD.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/HAASE
Hazardous weather outlook, May 31, 3:30 AM CST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT SUN MAY 31 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
430 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT.  HEAVY
RAIN IS LIKELY OVER MUCH OF THE AREA TONIGHT.  A STALLED FRONTAL
BOUNDARY IS EXPECTED TO REMAIN OVER THE CORNBELT THROUGH TUESDAY.
THIS FRONT WILL SEPARATE VERY WARM MOIST AIR TO THE SOUTH FROM
COOLER DRY AIR OVER THE GREAT LAKES. SEVERAL ROUNDS OF STRONG
THUNDERSTORMS ARE LIKELY THROUGH TUESDAY.  TODAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL END THIS MORNING...WITH NO SEVERE WEATHER
EXPECTED.  THUNDERSTORMS WILL LIKELY REDEVELOP THIS AFTERNOON ALONG
AND JUST NORTH OF THE STALLED FRONT.  AT THIS TIME...LOCATIONS SOUTH
OF INTERSTATE 80 ARE MOST AT RISK FOR AFTERNOON THUNDERSTORMS.  IF
TEMPERATURES WARM INTO THE LOWER 80S THIS AFTERNOON...A FEW OF THESE
STORMS COULD BECOME SUPERCELLS WITH DAMAGING WINDS...LARGE
HAIL...AND EVEN AN ISOLATED TORNADO POSSIBLE. THIS EVENING AND
OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH IOWA
AND ILLINOIS...RESULTING IN HEAVY RAINFALL.  HEAVY RAIN MOST LIKELY
ALONG AND 50 MILES EITHER SIDE OF INTERSTATE 80.  SEVERE STORMS WILL
ALSO BE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT AS THE STORMS
MOVE EAST.  AFTER MIDNIGHT...THE MAIN THREAT APPEARS TO BE HEAVY
RAINFALL OVER SATURATED SOILS.  ISOLATED AREAS OF FLASH FLOODING
WILL BE POSSIBLE TONIGHT AS STORMS MOVE OVER THE SAME LOCATIONS.

MINOR FLOODING WILL CONTINUE TODAY ALONG THE IOWA RIVER NEAR MARENGO.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FOR ROUGHLY THE AREA ALONG AND SOUTH OF HIGHWAY
34. IN THIS AREA...THAT INCLUDES PORTIONS OF FAR SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...ISOLATED
SUPERCELL THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON HOURS.
THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. THE SEVERE WEATHER POTENTIAL IN THIS AREA
WILL BE DEPENDENT ON THE LOCATION OF A WARM FRONT AND THE AMOUNT OF
CLEARING THAT OCCURS TO DESTABILIZE THE ATMOSPHERE.

HIGH MOISTURE LEVELS AND SEVERAL ROUNDS OF THUNDERSTORMS IMPACTING
THE SAME AREAS MAY LEAD TO LOCALLY HEAVY RAINFALL AND FLASH FLOODING
BEFORE A COLD FRONT MOVES THROUGH TUESDAY EVENING. THIS THREAT IS
GREATEST ALONG AND NORTH OF INTERSTATE 80.

THERE IS A CHANCE FOR STORMS NEXT WEEKEND...BUT IT IS TOO EARLY TO
DETERMINE THE THREAT FOR HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ERVIN/SHEETS

In the hours before

Special weather statement, May 31, 9:30 PM CST, 23 minutes before
IAZ040-041-051-052-010430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT SUN MAY 31 2009

...STRONG THUNDERSTORMS MOVING INTO EASTERN IOWA...

AT 1026 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS MOVING INTO NORTHERN BENTON AND SOUTHERN
BUCHANAN COUNTIES.  THROUGH 1130 PM...THESE STORMS WILL CONTINUE
MOVING EAST AT 35 MPH INTO NORTHERN LINN AND SOUTHERN DELAWARE
COUNTIES.

THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL
HAIL.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
     ALBURNETT...BRANDON...CENTER POINT...CENTRAL CITY...COGGON...
     GARRISON...MOUNT AUBURN...PARIS...PRAIRIEBURG...QUASQUETON...
     ROWLEY...RYAN...TROY MILLS...URBANA...VINTON...WALKER AND
     WAUBEEK

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND LOW-LYING
AREAS. AVOID THESE LOCATIONS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4247 9137 4212 9137 4214 9229 4229 9230
      4229 9206 4242 9207
TIME...MOT...LOC 0325Z 272DEG 29KT 4228 9220

WOLF

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
May 31, 9:53 PM CST
Where
Benton County, 0.86 mi NE of Mt Auburn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.260, -92.090

Quarter-sized hail fell in Mount Auburn, IA around 1053 pm on May 31. This report was by a weather spotter for KCRG-TV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170067.